On the distribution of functionals of discrete ordinal variables. (English) Zbl 1264.60013

The topic of the distribution of functionals of discrete ordinal variables is treated. Here, the joint probability distribution functions of order statistics such as the minimum and the maximum, the median and the first and third quantiles are presented. The appropriate combination of location measures can be very useful in describing the characteristics of a given discrete distribution when the ultimate goal is to offer a concise and intuitive statistical summary measure. Moreover, the analytical distribution of two well-known \(L\)-estimators is given: the trimmed mean and the Winsored mean, considered as robust versions of the arithmetic mean. The paper concludes with a practical application of the proposed methodology by an academic evaluation in the context of customer satisfaction data.


60E05 Probability distributions: general theory
62G30 Order statistics; empirical distribution functions
62E15 Exact distribution theory in statistics
62E10 Characterization and structure theory of statistical distributions
Full Text: DOI


[1] Arnold, B.C.; Balakrishnan, N.; Nagaraja, H.N., A first course in order statistics, (2008), John Wiley & Sons · Zbl 1172.62017
[2] Balakrishnan, N.; Rao, C.R., Order statistics: applications, (1998), Elsevier Amsterdam, The Netherlands · Zbl 0908.62060
[3] Cerchiello, P.; Dequarti, E.; Giudici, P.; Magni, C., Scorecard models to evaluate perceived quality of Academic teaching, Statist. appl., 2, 145-156, (2010)
[4] Ciardo, G.; Leemis, L.; Nicol, D., On the minimum of independent geometrically distributed random variables, Statist. probab. lett., 23, 313-326, (1995) · Zbl 0830.62014
[5] David, H.A.; Nagaraja, H.N., Order statistics, (2003), John Wiley & Sons · Zbl 0905.62055
[6] Khatri, C.G., Distributions of order statistics for discrete case, Ann. inst. statist. math., 14, 167-171, (1962) · Zbl 0114.11301
[7] Srivastava, R.C., Two characterizations of the geometric distribution, J. amer. statist. assoc., 69, 267-269, (1974) · Zbl 0311.60012
[8] Young, D.H., The order statistics of the negative binomial distribution, Biometrika, 57, 181-186, (1970) · Zbl 0193.17402
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.